Antibiotics linked to thousands of serious adverse drug reactions
NEWS IN BRIEF — Posted Sept. 1, 2008
Approximately 142,505 emergency department visits each year can be linked to bad reactions to antibiotics, according to a study in the Sept. 15 Clinical Infectious Diseases.
Researchers with the Centers for Disease Control and Prevention analyzed data from the National Electronic Injury Surveillance System -- Cooperative Adverse Drug Event Surveillance Project, the National Ambulatory Medical Care Survey and the National Hospital Ambulatory Medical Care Survey. Antibiotics were implicated in 19% of all emergency department visits for drug-related problems with the majority being allergic reactions. Sulfonamides had the highest rate of moderate to severe allergic reactions, and these drugs, along with fluoroquinolones, were linked to a greater rate of neurologic and psychiatric disturbances than other classes of antibiotics.
The authors said this information, along with that about emerging resistance, could be used to promote judicious prescription of these drugs.
"Antibiotics can have serious side effects and should only be taken when necessary," said Daniel Budnitz, MD, senior author and a CDC epidemiologist.
Note: This item originally appeared at http://www.ama-assn.org/amednews/2008/09/01/hlbf0901.htm.